Alert archive / Colorado / Wind Chill Advisories in 2017

Wind Chill Advisory 3, NWS Denver/Boulder, CO

December 26, 20174 counties in Colorado

NWS Denver/Boulder, CO issued this wind chill advisory at Dec 26, 2017, 8:02 PM MST for 4 counties in Colorado. It took effect at Dec 26, 2017, 10:00 PM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 8:02 PM MST (03:02 UTC)
In effect from
Dec 26, 2017, 10:00 PM MST
Expired
Dec 27, 2017, 8:00 AM MST
In force
10 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WWUS45 KBOU 270302
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
802 PM MST Tue Dec 26 2017

...VERY COLD TEMPERATURES OVER THE NORTHEAST CORNER OF COLORADO
TONIGHT...

.Temperatures to the north and east of Akron and Sterling
are expected to drop below zero overnight as a wintery airmass
remains over eastern Colorado. The cold temperatures will combine
with light winds to produce dangerous wind chill conditions
through sunrise Wednesday morning. Warming temperatures by mid- 
morning will bring an end to the hazardous wind chill conditions.

COZ048>051-271115-
/O.NEW.KBOU.WC.Y.0003.171227T0500Z-171227T1500Z/
Sterling-Akron-Julesburg-Holyoke-
Including the cities of Crook, Merino, Sterling, Peetz, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
802 PM MST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite to exposed skin in as little as 30 minutes. 
  Expect wind chills to range from 10 below zero to 20 below zero.

* WHERE...Sterling, Akron, Julesburg and Holyoke.

* WHEN...Until 8 AM MST Wednesday.

* ADDITIONAL DETAILS...Morning low temperatures will range from
  zero to 5 below. Winds will be out of the southeast at 5 to 10
  mph|.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure to wear a hat and 
gloves if heading outside.

$$
1 follow-up statement
122 
WWUS45 KBOU 271027
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
327 AM MST Wed Dec 27 2017

...VERY COLD TEMPERATURES OVER THE NORTHEAST CORNER OF COLORADO
early THIS MORNING...

.Temperatures to the north and east of Akron and Sterling will 
remain below zero early this morning as a wintery airmass remains
over eastern Colorado. The cold temperatures will combine with 
light winds to produce dangerous wind chill conditions through 
sunrise. Warming temperatures by mid morning will bring an end to
the hazardous wind chill conditions.

COZ048>051-271500-
/O.CON.KBOU.WC.Y.0003.000000T0000Z-171227T1500Z/
Sterling-Akron-Julesburg-Holyoke-
Including the cities of Crook, Merino, Sterling, Peetz, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
327 AM MST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero.

* WHERE...Sterling, Akron, Julesburg and Holyoke.

* WHEN...Until 8 AM MST this morning.

* ADDITIONAL DETAILS...Morning low temperatures will range from
  zero to 5 below. Winds will be out of the southeast at 5 to 10
  mph with wind chill readings 10 to 20 below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 7:51 PM MST, 11 minutes earlier.

Area forecast discussion, Dec 26, 7:51 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
751 PM MST Tue Dec 26 2017

.UPDATE...
Issued at 751 PM MST Tue Dec 26 2017

Temperatures are down in the single digits across much of the
plains and will be going below zero over the next few hours. Over
the northeast corner of the state, cold temperatures and light
wind will be enough to reach Wind Chill Advisory criteria through
the pre-dawn hours. Will issue an advisory for zones 48, 49, 50
and 51 with the evening forecast update. Elsewhere, satellite
imagery is showing gradual clearing from weak downslope flow off
the Palmer Divide. The clearing trend should continue overnight,
but may not be enough to clear things out in the South Platte
River valley. Clearing skies may also allow areas of fog to
develop, so will not make too many changes to that part of the
forecast.

In the mountains, breezy conditions over the peaks and ridges are
probably producing the patchy blowing snow that is in the forecast
already, so will not make any changes up there.

No other changes to the forecast are exected as strong warming is
exected tomorrow due to northwesterly flow flushing the cold air
out.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 203 PM MST Tue Dec 26 2017

The lingering very light snow and flurries is finally showing some
diminishment in the past hour over the Denver area and should be
all done by late afternoon. Low level moisture is getting more
shallow over time and finally seeing some erosion of the stratus
deck over the edges across Douglas and Elbert Counties. The
forecast plan is too see the stratus deck continue to erode
tonight but still some clouds and fog over low lying areas even
later tonight over the S Platte River Valley. With the clearing,
temperatures expected to be quite cold tonight, possibly dipping
below zero over portions of the plains.

As for the mountains, will continue to see gusty winds over higher
areas under the strong northwest flow pattern. Cross sections
showing winds becoming stronger during the day on Wednesday with
gusts up to 60kt and more widespread than today. Conditions for
an amplified mountain wave don't look all that great given cold
air at the surface, too much shear aloft and only weak mountain
top stability. Expect warmer temperatures on the plains on
Wednesday given the stronger downslope flow. Coldest temperatures
will be over low lying areas on the plains with lingering low
level inversions.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 203 PM MST Tue Dec 26 2017

Continued NW flow aloft over the state will keep light snow possible
in the higher mountains through the weekend. Wednesday night into
Thursday another branch of the upper jet will move south into
Colorado bringing increased upper winds over the mountains.
Sustained speeds of 25-30 mph with gusting up to 60 over the higher
passes will be possible through Thursday into Friday. These windy
conditions combined with dry snow on the ground and light snow
falling will create areas of blowing snow. This will reduce
visibilities at times in the high country into Friday. At lower
elevations it is expected that much of the stronger upper level
winds will not make it down to the surface given the increased shear
seen on model cross-sections, instability and strong ground level
inversion provided by a shallow cold air mass. However, current
Sangster readings show a decent pressure gradient that could bring
some increased winds into the foothills Thursday into Friday, but
not enough to warrant any highlights at this time. The plains
will stay dry as much of the mountain snow will be the cause of
modest moisture and lift provided by NW flow and the jet.
Temperatures will slowly increase with highs in the 40s and 50s by
Friday with the help of a deepening lee side low on the plains.

The NW pattern will continue into the weekend with a slight
divergence in the models Saturday into Sunday. The GFS carries a
weak trough into western CO by Saturday evening while the EC has
continued NW flow with a building ridge over the Great Basin. The
trough on the GFS will have a cold front accompany it that will push
south by midnight Saturday bringing another shot of cold air and a
slight chance of snow. Kept just a slight chance pops in the
forecast with temps dropping into the 30s for Sunday. For the start
of next week QG subsidence will increase with conditions stabilizing
and temperatures rebounding slightly.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 751 PM MST Tue Dec 26 2017

Low clouds and light snow flurries persist at KDEN and KAPA, but
visibilities are in the VFR range as cloud cover gets ready to
clear out of the Denver area. Will stick with the idea that low
clouds will be clearing out of the Denver area airports after 06z.
No other aviation impacts are expected after the low clouds
dissipate.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...Entrekin
LONG TERM...Bowen
AVIATION...Dankers
Hazardous weather outlook, Dec 26, 10:11 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1011 AM MST Tue Dec 26 2017

COZ030>051-271715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1011 AM MST Tue Dec 26 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Very light snow or flurries will gradually end by noon across the
northeast plains of Colorado. Little or no additional snowfall is
expected. Scattered light snow showers will also diminish this
afteroon over the higher mountain passes. Any additional
accumulations will be under an inch. Gusty winds up to 60 mph
will continue to produce blowing snow over the higher mountain
passes. Temperatures will be well below normal across the plains
as an arctic airmass covers the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will continue in the high country Wednesday with conditions
remaining dry on the plains. Gusty winds will accompany the snow
reducing visibilities over the higher passes Wednesday. By
Thursday, winds over the foothills and mountains will increase
with the higher elevations seeing continued chances for light
snow through the weekend. There is a slight chance of snow on the
plains Saturday into Sunday with cooling temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Wind Chill Advisories in Colorado, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.